In this regard, he called on countries to act to prevent, detect and respond to incidents of counterfeit and substandard medical devices.
In the past four months, at least three nations have reported more than 300 deaths of children — mostly under the age of five — from ingestion of over-the-counter cough syrups for minors with confirmed or suspected contamination with high levels of diethylene glycol (DEG) and ethylene glycol (EG).
These are toxic chemicals used as industrial solvents and antifreeze that can be deadly even in small amounts and should never be in pharmaceuticals.
The WHO issued three global medical alerts on these incidents: in The Gambia and Indonesia (October and November 2022 respectively) and in Uzbekistan in January 2023.
These alerts on medical products called for, among other things, the identification and removal of contaminated medicines from circulation in markets, and increased vigilance and diligence within the supply chains of countries and regions likely to be affected.
They also called for the WHO to be notified immediately if these substandard products are discovered in the country, and to inform the public of the dangers and toxic effects of the substandard drugs in question.
In addition, it provides detailed actions to be taken by regulators, governments, suppliers, manufacturers and distributors of medical devices.